Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

May 20, 2017Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at May 20, 2017, 6:21 PM EDT for Greenbrier County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 6:21 PM EDT (22:21 UTC)
Expired
May 20, 2017, 6:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS81 KRNK 202221
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 20 2017

WVZ507-508-202245-
Western Greenbrier-Eastern Greenbrier-
621 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN 
GREENBRIER COUNTY...

At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rainelle to Quinwood to near Renick. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Falling Spring.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8027 3789 8027 3798 8066 3792 8079
      3795 8081 3799 8077 3799 8079 3802 8080
      3803 8082 3804 8083 3806 8080 3806 8082
      3805 8084 3806 8087 3808 8089 3810 8088
      3808 8071 3814 8062
TIME...MOT...LOC 2220Z 176DEG 3KT 3797 8081 3805 8067 3797 8042 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 20, 4:04 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 20, 4:04 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
404 PM EDT Sat May 20 2017

.SYNOPSIS...
Series of cold front will cross through the region tonight
through Thursday and provide several periods of precipitation.
The first will move across southwest Virginia  and northern
North Carolina from east to west tonight, followed by a stronger
front moving from west to east on Monday. The next cold front
comes through Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Backdoor cold front extended from around Hot Springs to South
Boston. Air mass ahead of the front was unstable enough for
scattered to numerous thunderstorms. Mean 850-300MB wind is
fairly light crossing the axis of the synoptic scale ridge over
Virginia and North Carolina so storm motion is less than 20 mph
but outflow was also influencing motion and development of
storms.

Front will have little movement until after sunset then will
have a better push southeast. Expect the boundary to reach Boone
and Bluefield after midnight. Low clouds will fill in behind
the front and showers and thunderstorms will diminish overnight
as air mass becomes more stable. Models showed better
convergence by Sunday morning along the backdoor front and with
the approaching cold front from the west.

Stayed at or just below guidance for lows tonight, and took a
couple of degrees off the minimum temperatures in the piedmont
of Virginia and North Carolina. Also went closer to cooler
guidance for the maximum temperatures on Sunday with abundant
clouds and numerous showers expected.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

Our weather will remain unsettled through the short term as the upper
pattern transitions from an eastern ridge to a deepening broad trof
pushing down from the Great Lakes. This will allow a broad surface low
moving into southern Canada to slowly push a diffuse cold front through
the region on Monday, keeping us in a good chance for showers and
thunderstorms. The dynamic support looks rather lackluster in a muddy
convective environment with a relatively low threat for widespread
severe storms. However, a shallow lingering boundary associated with
the retreating wedge and instability pooling ahead of the front seem
capable or supporting some robust storm clusters and high precipitable
water values indicate the potential for heavy rain and possibly
flooding.

The cold front will stall to our east and, after a brief break in
precipitation Monday night into Tuesday, a wave to move up from the
Gulf coast along the front and bring another period of rainfall to the
region. Guidance differs in timing/location of rainfall so will have to
wait for a consensus to develop in later runs to narrow down any
potential hydro issues.

Temperatures look to be cooling to levels a bit below normal for the
first part of next week as we get on the cools side of the front and
deal with considerable cloudiness and precipitation.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper trof will develop into a closed low as it moves out of the
Ohio valley and pushes through the Appalachians and central mid
Atlantic region by the end of the week. This will swing another cold
front through the region and bring more thunderstorms to the forecast
for midweek. Dynamics look to be more supportive of a severe threat but
instability is a bit limited so will watch later model runs closely for
potential severe threat Wednesday. As the closed low moves over with a
cold pool aloft to steepen lapse rates, there looks to be a good chance
for thunderstorms with some graupel/small hail on Thursday, before the
upper low slowly departs and we get into some upper ridging and
improving conditions heading into the weekend. Temperatures will be
running slightly below normal through the end of the week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Scattered thunderstorms were develop in the central
Appalachians. Expect heavy rain and gusty winds with any of the
stronger storms. A backdoor cold front will push southwest
across the region after sunset. They front was close to KFVX at
18Z and models have it reaching KBLF and KBCB after midnight.
MVFR clouds are expected to fill in behind the front late
tonight. Medium confidence how low the ceilings will be. Bufkit
suggested IFR ceilings are possible.

Amount of cloud cover and location of the front will impact
where there will be thunder and heavier rainfall. Low level
convergence increases Sunday morning. Showers will become
widspread across the region with little improvement in
ceilings.

Extended Aviation Discussion...

Wet weather will continue Sunday night and Monday with an
opportunity for showers and thunderstorms and MVFR ceilings and
visibilitys, especially along and ahead of a cold frontal
passage Monday. Improvement is expected behind Monday's front
with dry weather returning Monday night into Tuesday. Another
front may then bring the next round of showers and subsequent
MVFR by Wednesday. Drier weather with VFR conditions is expected
behind the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
356 PM EDT Sat May 20 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
356 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop again today, mainly
in the afternoon. A few may become strong, producing gusty winds and
hail. In addition, heavy rainfall from slower moving thunderstorms
may produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A slow moving cold front will bring showers and embedded
thunderstorms Sunday afternoon into Monday. Additional rainfall from
the front may trigger localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 5:26 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     3 S TROUTVILLE          37.37N 79.88W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON COALING ROAD

0445 PM     TSTM WND DMG     2 NNE TROUTVILLE        37.44N 79.86W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN

0445 PM     TSTM WND DMG     4 ENE TROUTVILLE        37.44N 79.81W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN ON NACE ROAD

0449 PM     TSTM WND DMG     3 WSW LITHIA            37.47N 79.80W
05/20/2017                   BOTETOURT          VA   911 CALL CENTER

            TREE DOWN

&&

AMS
Local storm report, May 20, 5:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     MATOAKA                 37.42N 81.25W
05/20/2017                   MERCER             WV   911 CALL CENTER

            MULTIPLE TREES DOWN

&&

AMS
Local storm report, May 20, 6:05 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     DEBRIS FLOW      1 WSW SIMMONSVILLE      37.38N 80.38W
05/20/2017                   CRAIG              VA   911 CALL CENTER

            MUDSLIDE ALONG ROUTE 658.

&&

WHP
Special weather statement, May 20, 6:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT SAT MAY 20 2017

VAZ024-034-035-202245-
Amherst-Bedford-Rockbridge-
613 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
ROCKBRIDGE...NORTH CENTRAL BEDFORD AND NORTHWESTERN AMHERST
COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON...

At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lexington to near Oronoco to Big
Island. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lexington...
Buena Vista...
Forks Of Buffalo...
Big Island...
and Rockbridge Baths.

LAT...LON 3774 7909 3754 7923 3747 7948 3766 7937
      3784 7956 3797 7936
TIME...MOT...LOC 2213Z 240DEG 16KT 3783 7945 3768 7926 3752 7939

DS
Special weather statement, May 20, 6:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT SAT MAY 20 2017

VAZ034-035-044-045-202245-
Amherst-Campbell-Bedford-Pittsylvania-
616 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN CAMPBELL...NORTHEASTERN PITTSYLVANIA...EASTERN BEDFORD...AND
SOUTHWESTERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG...

At 615 PM EDT, radar indicated strong thunderstorms were located
scattered along a line extending from near Coleman Falls to near
Timberlake to Hurt. Movement was east at 10 mph.

Winds in excess of 40 mph are possible with a couple of these storms.

Locations impacted include...
Lynchburg...
Altavista...
Hurt...
Rustburg...
and Forest.

LAT...LON 3754 7923 3734 7907 3703 7918 3710 7941
      3734 7931 3747 7947
TIME...MOT...LOC 2215Z 270DEG 8KT 3746 7934 3734 7922 3708 7929

DS
Special weather statement, May 20, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT SAT MAY 20 2017

WVZ507-508-202245-
Western Greenbrier-Eastern Greenbrier-
621 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GREENBRIER COUNTY...

At 620 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rainelle to Quinwood to near Renick. the
storms are nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Falling Spring.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8027 3789 8027 3798 8066 3792 8079
      3795 8081 3799 8077 3799 8079 3802 8080
      3803 8082 3804 8083 3806 8080 3806 8082
      3805 8084 3806 8087 3808 8089 3810 8088
      3808 8071 3814 8062
TIME...MOT...LOC 2220Z 176DEG 3KT 3797 8081 3805 8067 3797 8042

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:55 AM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell65 min
May 20, 1:58 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax32 min
May 20, 2:53 AM EDTSpecial Weather StatementRNKPatrick52 min
May 20, 12:57 PM EDTSpecial Weather StatementRNKGrayson33 min
May 20, 1:09 PM EDTSpecial Weather StatementRNKCraig66 min
May 20, 1:25 PM EDTAreal Flood AdvisoryRNKGrayson3 hr
May 20, 1:30 PM EDTSevere Thunderstorm WarningRNKGrayson60 min
May 20, 1:41 PM EDTSpecial Weather StatementRNKWythe64 min
May 20, 1:48 PM EDTFlash Flood WarningRNKGrayson6 hr
May 20, 2:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe45 min
May 20, 2:36 PM EDTSpecial Weather StatementRNKFranklin39 min
May 20, 2:46 PM EDTSpecial Weather StatementRNKBotetourt59 min
May 20, 2:57 PM EDTAreal Flood AdvisoryRNKCarroll, Pulaski, Wythe2 hr
May 20, 3:10 PM EDTSpecial Weather StatementRNKSmyth35 min
May 20, 3:32 PM EDTSpecial Weather StatementRNKGiles43 min
May 20, 3:35 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem55 min
May 20, 3:40 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
May 20, 4:10 PM EDTSpecial Weather StatementRNKRoanoke35 min
May 20, 4:19 PM EDTFlash Flood WarningRNKCraig6 hr
May 20, 4:23 PM EDTSpecial Weather StatementRNKTazewell52 min
May 20, 4:24 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke66 min
May 20, 4:37 PM EDTSevere Thunderstorm WarningRNKGiles41 min
May 20, 4:45 PM EDTSpecial Weather StatementRNKAlleghany60 min
May 20, 5:06 PM EDTAreal Flood AdvisoryRNKGiles3 hr
May 20, 5:11 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge64 min
May 20, 6:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington32 min
May 20, 6:16 PM EDTSpecial Weather StatementRNKCity of Lynchburg29 min
May 20, 6:45 PM EDTSpecial Weather StatementRNKCampbell30 min
May 20, 6:53 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg22 min
May 20, 6:58 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania62 min
May 20, 7:22 PM EDTSevere Thunderstorm WarningRNKPittsylvania53 min
May 19, 10:21 PM EDTSpecial Weather StatementRNKGreenbrier54 min
May 20, 1:06 PM EDTSpecial Weather StatementRNKGreenbrier54 min
May 20, 2:27 PM EDTSpecial Weather StatementRNKGreenbrier63 min
May 20, 4:19 PM EDTSpecial Weather StatementRNKMercer56 min
May 20, 4:28 PM EDTSevere Thunderstorm WarningRNKMercer, Summers62 min
May 20, 5:23 PM EDTSpecial Weather StatementRNKMonroe37 min
May 20, 5:42 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers37 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.